Wisconsin, 2008

Cold in Wisconsin, February 9 to 10, 2008

February 9 to 10, 2008 · NWS DLH · 8 events in 8 counties and zones

Strong winds and bitterly cold air combined to bring the lowest wind chill readings of the winter to northwest Wisconsin. Wind chill values of -40 to -45 degrees Fahrenheit were common, with winds frequently gusting to 40 to 45 mph on Saturday evening, the 9th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong winds and bitterly cold air combined to bring the lowest wind chill readings of the winter to northwest Wisconsin. Wind chill values of -40 to -45 degrees Fahrenheit were common, with winds frequently gusting to 40 to 45 mph on Saturday evening, the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 9, 7:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 9, 7:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
748 PM CST SAT FEB 9 2008

.UPDATE...
MINOR CHANGES INCLUDED SOME DE-EMPHASIZING PRECIPITATION ALONG THE
WISCONSIN SOUTH SHORE TONIGHT AND A SLIGHT INCREASE IN WINDS ALONG
THE NORTH SHORE THIS EVENING.

&&

.DISCUSSION...
THE ARCTIC FRONT WENT THROUGH...WITH STRONGEST WINDS AND GUSTS
ASSOCIATED WITH THE GREATEST RATE OF COLD ADVECTION. WE ASSOCD THE
RATE OF COLD ADVECTION WITH THE STEEPNESS OF THE LAPSE RATE INTO
THE MOST RAPIDLY ADVECTING LAYER OF ARCTIC AIR. COLD ADVECTION IS
BEGINNING TO SLOW DOWN...SO GUSTS TO 48 KTS REPORTED AT GNA AND
ALSO AT A BUOY JUST OFFSHORE FROM BFW ARE NOT APT TO BE REPEATED
AS WINDS GUSTING TO 39 KTS AT DLH HAVE DIMINISHED SLIGHTLY. WIND
CHILLS HAVE REACHED -40F NORTH AND WEST OF THE IRON RANGE AND
FALLING TEMPERATURES SHOULD CAUSE SUCH WIND CHILLS TO STEADILY
SPREAD SOUTHEASTWARD ACROSS OUR ENTIRE AREA TONIGHT.

ATTM WINDS ARE KEEPING LAKE SNOW OFFSHORE FROM OUR AREA. HOWEVER A
SLIGHT VEERING OF WINDS WILL DEVELOP ALONG THE SOUTH SHORE TOWARD
MIDNIGHT AS THE RATE OF DEEP COLD ADVECTION DECREASES AND THE
ISALLOBARIC GRADIENT RELAXES AND WINDS ALIGN A LITTLE MORE WITH
THE EXISTING PRESSURE GRADIENT. WITH THIS VEERING WE ANCPT
SCATTERED SNOW SHOWERS WILL MOVE ONSHORE ALONG THE SOUTH
SHORE...WITH LIGHT AND TRIVIAL AMOUNTS. THE HEAVIEST SNOW SHOWERS
WILL MOVE ONSHORE EAST OF OUR FORECAST AREA.

&&

.AVIATION...
VFR WITH BRIEF AND LCL MVFR/IFR IN ISOLD FLRYS THRUT TNGT...WITH
VFR CLR SUN AND SUN NGT.

&&

.PREV DISCUSSION... /ISSUED 326 PM CST SAT FEB 9 2008/

DISCUSSION...MAIN FORECAST CONCERNS ARE WIND CHILLS AND POSSIBLE
LAKE EFFECT SNOW WITH THIS ARCTIC BLAST. AFTERNOON SURFACE
ANALYSIS SHOWS THE DLH FA IN A 14MB PRESSURE GRADIENT WITH SWATH
OF 4 TO 5 MB PER 3HR PRESSURE RISES ACROSS THE WESTERN FA. MAIN
SURFACE FRONT IS NOW CROSSING NW WI ZONES...ALONG WITH SOME
MODERATE SNOW BANDS. VERY STRONG COLD/DRY AIR ADVECTION UNDERWAY
AS WELL THIS AFTERNOON PER 30+ DEGREE TEMPERATURE GRADIENT ACROSS
THE FA. WITH GOOD MIXING THIS AFTERNOON...WILL SEE WINDS CONTINUE
TO GUST TO 35 TO 40 MPH THROUGH EARLY EVENING. COLD UPPER TROUGH
WELL-DEFINED ON WATER VAPOR LOOP WILL CONTINUE TO DEEPEN SE OVER
THE WESTERN GREAT LAKES TONIGHT UNDER AID OF 160KT UPPER JET. THIS
RESULTS IN -30 TO -35C H85 TEMPS SETTLING OVER NORTHERN
MINNESOTA TONIGHT. STRONG UNIFORM NW WINDS WITH THIS SYSTEM
/925MB WINDS OF 30 TO 35KT/ TONIGHT WILL KEEP FROM DECOUPLING IN
THE BOUNDARY LAYER...BUT AIRMASS IS STILL VERY COLD PER UPSTREAM
TEMPERATURES. CONTINUED TIGHT SURFACE PRESSURE GRADIENT ALONG WITH
MOMENTUM TRANSFER WILL KEEP WINDS IN THE 20 TO 30 MPH RANGE
TONIGHT...RESULTING IN VERY DANGEROUS WIND CHILLS. THE WIND CHILL
WARNING LOOKS GOOD FOR 40 TO 55 BELOW ZERO WIND CHILLS.

LAKE EFFECT SNOW ON THE SOUTH SHORE WILL BE A POSSIBILITY TONIGHT
AND SUNDAY...ALTHOUGH WIND DIRECTION...MOISTURE AND FETCH ARE NOT
VERY FAVORABLE. THERMAL PROFILES DO BECOME FAVORABLE ESPECIALLY
AFTER MIDNIGHT TONIGHT HOWEVER...WITH INVERSION HEIGHTS OVER 5KFT.
WILL MAINTAIN LIKELY POPS WITH UP TO A FEW INCHES POSSIBLE ACROSS
THE FAVORED AREAS IN THE GOGEBIC RANGE. IF LES DOES DEVELOP...THE
WINTER WEATHER ADVISORY MAY ALSO NEED TO BE EXTENDED DUE TO THE
STRONG WINDS AND LIKELY BLOWING SNOW.

FOR SUNDAY...WIND CHILL WARNING EXPIRES AT NOON...BUT MAY NEED TO BE
REPLACED BY AN ADVISORY FOR SUNDAY AFTERNOON AND NIGHT. WILL HOLD
OFF ON ISSUANCE ATTM. TEMPERATURES WERE ALSO KEPT WELL BELOW GUIDANCE
WITH MODELS HAVING A DIFFICULT TIME WITH ARCTIC AIRMASS IN THE
BOUNDARY LAYER. HIGH PRESSURE WITH CONTINUED VERY COLD TEMPERATURES
WILL BE IN PLACE FOR MONDAY NIGHT. WENT BELOW GUIDANCE FOR LOWS
MONDAY NIGHT AS WELL.

FOR MONDAY...WILL SEE SOME OVERRUNNING PRECIP NORTH OF SURFACE
WARM FRONT AND ALONG INVERTED TROUGH...AS UPPER SHORT WAVE DIVES
SOUTH IN NORTHWEST FLOW. THE POSSIBILITY OF A COUPLE INCHES OF
SNOW LOOKS POSSIBLE WITH THIS SYSTEM ATTM...ALTHOUGH THE ECMWF
SUPPORTS MORE ACROSS THE SW CWA. TEMPERATURES WILL MODERATE BACK
TO NEAR NORMAL BY WEDNESDAY AS UPPER RIDGE PUSHES EASTWARD OVER
THE CENTRAL CONUS.

AVIATION...MVFR  CIGS WILL BECM VFR THIS EVE AND CONT THRU THE
REST OF THE TAF PD. VSBYS WILL BE VFR EXCEPT OCNLY IFR/MVFR IN
BLOWING SNOW. WINDS WILL DIMINISH SOMEWHAT OVRNGT.

&&

POINT TEMPS/POPS...
DLH -21 -10 -21   5 /  10  10  10  30
INL -24 -13 -27   2 /  10  10  10  40
BRD -21 -10 -15   6 /  10  10  20  50
HYR -21  -8 -20   6 /  20  10  10  40
ASX -17  -6 -17   6 /  40  30  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WIND CHILL WARNING UNTIL 12 PM CST SUNDAY FOR CARLTON/SOUTHERN
     ST. LOUIS-CENTRAL ST. LOUIS-CROW WING-KOOCHICHING-NORTHERN
     AITKIN-NORTHERN CASS-NORTHERN COOK/NORTHERN LAKE-NORTHERN
     ITASCA-NORTHERN ST. LOUIS-PINE-SOUTHERN AITKIN-SOUTHERN
     CASS-SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-SOUTHERN
     LAKE/LAKESHORE.

WI...WIND CHILL WARNING UNTIL 12 PM CST SUNDAY FOR BURNETT-DOUGLAS-
     WASHBURN.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR ASHLAND-
     BAYFIELD-IRON-PRICE-SAWYER.

     WIND CHILL WARNING UNTIL 12 PM CST SUNDAY FOR ASHLAND-BAYFIELD-
     IRON-PRICE-SAWYER.

EOM/TL
Hazardous weather outlook, Feb 9, 5:27 AM CST, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
527 AM CST SAT FEB 9 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
527 AM CST SAT FEB 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC FRONT WILL BLAST ACROSS THE NORTHLAND TODAY. BEHIND THE
FRONT...WINDS WILL SHIFT TO THE WEST AND NORTHWEST...WITH SPEEDS
INCREASING TO BETWEEN 25 AND 35 MPH WITH GUSTS TO 45 MPH. AN AREA OF
LIGHT SNOW...POSSIBLY HEAVIER FOR A SHORT TIME... WILL CAUSE LOCAL
VISIBILITY TO DROP...ESPECIALLY AS WINDS INCREASE. AREAS OF
BLOWING SNOW MAY CAUSE TRAVEL TO BECOME DANGEROUS THROUGH THE
EVENING. DANGEROUS WIND CHILLS WILL DEVELOP THIS EVENING AND
CONTINUE THROUGH SUNDAY MORNING. WIND CHILL READINGS WILL FALL TO
BETWEEN 40 TO 55 BELOW ZERO DURING THIS TIME. IF HEADING OUT
TODAY OR TONIGHT BE PREPARED FOR RAPIDLY FALLING TEMPERATURES...VERY
STRONG NORTHWEST WINDS...BITTERLY COLD WIND CHILLS...SNOW...AND
BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILLS ARE EXPECTED EARLY SUNDAY...AND PERHAPS
AGAIN SUNDAY EVENING INTO MONDAY ACROSS NORTHEAST MINNESOTA.

SNOW IS POSSIBLE LATE MONDAY INTO TUESDAY. ANY SIGNIFICANT
ACCUMULATION IS LIKELY TO OCCUR SOUTH OF A SARONA TO PARK FALLS
LINE. ADDITIONAL SNOW IS POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY. MOST OF THE NORTHLAND MAY SEE ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

LSZ121-140>148-101130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
527 AM CST SAT FEB 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR WESTERN LAKE SUPERIOR FROM
THIS AFTERNOON THROUGH SUNDAY MORNING. A HEAVY FREEZING SPRAY
WARNING IS IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY MORNING.
SEE THE LATEST NWS MARINE PRODUCTS FOR MORE INFORMATION

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING IS IN EFFECT SUNDAY MORNING FOR WESTERN LAKE
SUPERIOR. A HEAVY FREEZING SPRAY WARNING IS IN EFFECT THROUGH
MONDAY MORNING.

CANNON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Douglas

When
February 9, 10:00 PM CST to February 10, 12:00 PM CST
Where
Douglas forecast zone
Reported by
AWOS
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ashland

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Ashland forecast zone
Reported by
ASOS
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bayfield

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Bayfield forecast zone
Reported by
AWOS
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Cold/Wind Chill, Burnett

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Burnett forecast zone
Reported by
AWOS
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, Iron

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Iron forecast zone
Reported by
AWOS
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Cold/Wind Chill, Price

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Price forecast zone
Reported by
AWOS
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sawyer

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Sawyer forecast zone
Reported by
AWOS
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washburn

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Washburn forecast zone
Reported by
AWOS
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81886, 81883, 81884, 81885, 81887, 81889, 81890, 81891.